Texas, 2021

Heavy Snow in Texas, January 9 to 10, 2021

January 9 to 10, 2021 · NWS MAF · 8 events in 6 counties and zones

A deep upper level trough dug into New Mexico and West Texas late on the 9th and into the 10th of February. This lifted moist air over cold air at the surface causing heavy snow to develop in a band from far southeastern New Mexico, across the central and eastern Permian Basin.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deep upper level trough dug into New Mexico and West Texas late on the 9th and into the 10th of February. This lifted moist air over cold air at the surface causing heavy snow to develop in a band from far southeastern New Mexico, across the central and eastern Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 9, 10:26 PM CST, 34 minutes earlier.

Area forecast discussion, Jan 9, 10:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1026 PM CST Sat Jan 9 2021

.DISCUSSION...

&&

.AVIATION...
Some TAF locations had improvement in conditions for a few hours
but all sites will trend back toward LIFR overnight with low cigs
and vsbys as snow and fog develops. At 420z current radar has
area of what is probably snow expanding across Reeves, Loving,
Eddy, and Southern Lea County. Expect this will continue to grow
across Southeast New Mexico and the Permian Basin over the next
few hours.

&&

PREV DISCUSSION... /issued 643 PM CST Sat Jan 9 2021/

UPDATE...

Updated for the expiration of the Freezing Fog Advisory.

DISCUSSION...

While some locations across Southeast New Mexico and the Permian
Basin are still experiencing fog early this evening, visibilities
have generally been improving, with more light rain/drizzle being
reported by area observing stations over the last couple of hours.
Thus, have allowed the Freezing Fog Advisory to expire as
scheduled, with the Winter Storm Warning and Winter Weather
Advisory now in effect for Southeast New Mexico and most of the
Permian Basin. Currently, all precipitation across the area
remains the liquid variety, though a transition to snow and
increase in coverage is expected over the next few hours across
Southeast New Mexico, then expanding eastward across the Permian
Basin and South Plains through tonight. Heaviest snow continues to
look to be across the northern Permian Basin and Western Low
Rolling Plains, where potentially significant impacts will be
possible. More uncertainty continues to exist across the central
and southern Permian Basin, where a tight gradient is progged to
develop, and only slight variations in the storm's track could
make big differences in snowfall amounts. At this time, the
forecast looks to remain on track.

PREV DISCUSSION... /issued 534 PM CST Sat Jan 9 2021/

DISCUSSION...

AVIATION...
Cigs and/or vsbys will deteriorate to LIFR at all TAF sites
overnight. Expect the development of snow tonight at CNM... HOB..
INK... and MAF but do not have it in for PEQ and FST. Expect
conditions to be slow to improve tomorrow.

PREV DISCUSSION... /issued 308 PM CST Sat Jan 9 2021/

DISCUSSION...

Winter Storm Will Impact the Region Tonight into Sunday..

This morning (dense) freezing fog developed across portions of
West Texas and Southeast New Mexico reducing visibilities to 1/4
- 1/2 of a mile. The Freezing Fog Advisory was extended until 6
pm CST this evening because low clouds and fog lingered into the
afternoon. Low clouds will remain in the area until late tomorrow,
as they have prevented temps from climbing into the 40s
throughout the Permian Basin this afternoon. Tonight's low temps
will be in the 20s to low 30s across the area as the winter storm
approaches.

An upper level trough will move in from the four corners into the
area late Saturday. The upper low will deepen on it's approach
into southeast NM, with lots of associated lift, and proceeding
to I-20 corridor by early Sunday morning. Light precip could
develop ahead of the low early this evening as it transitions to
heavier amounts tomorrow. The sfc to 500 mb cold column is strong
and will bring in cold temps supporting a pretty quick transition
from rain to snow by early tomorrow. In addition the DGZ will have
strong ascent associated resulting in very effective snow
production. Areas that will see the heaviest snow will be northern
Lea county to portions of the northern Permian Basin (from Tatum
to Snyder) with snow amounts of 4 to 8 inches and the
Midland/Odessa area could see up to 4 inches of snow. The 12Z
models have been trending the track of this system further south
so a Winter Storm Warning was issued and a Winter Weather
Advisory. Dry air will move into the Trans Pecos area forming a
decent dry slot possibly hindering the progression of precip
further south into the lower Trans Pecos. Therefore, we could see
a sharp gradient of snowfall accumulations on the southern edge of
the precip field. The upper low will pivot eastward, as wrap
around will allow snow to continue to fall into afternoon Sunday.
Low clouds could linger in the northeastern portions of the
Permian Basin keeping low temps slightly elevated Monday morning.

Aforementioned upper level trough will move eastward and a
secondary low pressure will drop out of the Desert Southwest
Tuesday. However there will be no precip associated with this
system. Ridging off the coast of SoCal will keep the southern
plains in NW meridional flow next week. Temps will increase by
Tuesday to near normal and above normal later into the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     31  33  19  40 /  90  80   0   0
Carlsbad                       30  36  19  44 /  50  40   0   0
Dryden                         37  43  28  50 /  20  20   0   0
Fort Stockton                  29  35  24  44 /  20  30   0   0
Guadalupe Pass                 25  31  22  39 /  20  10   0   0
Hobbs                          26  32  15  40 /  80  70   0   0
Marfa                          24  36  14  42 /   0  10   0   0
Midland Intl Airport           29  33  21  42 /  80  70   0   0
Odessa                         29  33  21  42 /  70  70   0   0
Wink                           31  36  20  45 /  60  60   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory until 5 PM MST Sunday for Eddy County
     Plains-Guadalupe Mountains of Eddy County-Southern Lea
     County.

     Winter Storm Warning until 5 PM MST Sunday for Central Lea
     County-Northern Lea County.

TX...Winter Weather Advisory until 6 PM CST /5 PM MST/ Sunday for
     Crane-Guadalupe Mountains Above 7000 Feet-Reagan-Upton-
     Winkler.

     Winter Storm Warning until 6 PM CST Sunday for Andrews-Borden-
     Dawson-Ector-Gaines-Glasscock-Howard-Martin-Midland-
     Mitchell-Scurry.

     High Wind Warning until 1 AM MST Sunday for Guadalupe and
     Delaware Mountains.

&&
Hazardous weather outlook, Jan 9, 7:54 PM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
754 PM CST Sat Jan 9 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-110200-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
754 PM CST Sat Jan 9 2021 /654 PM MST Sat Jan 9 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

A High Wind Warning is in effect tonight for Guadalupe Pass.

A Winter Storm Warning is in effect tonight for portions of West
Texas east of the Pecos River, and Southeast New Mexico.

A Winter Weather Advisory is in effect tonight for portions of West
Texas east of the Pecos River, and Southeast New Mexico.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Storm Warning is in effect Sunday for portions of West
Texas east of the Pecos River, and Southeast New Mexico.

A Winter Weather Advisory is in effect Sunday for portions of West
Texas east of the Pecos River, and Southeast New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Gaines

When
January 9, 11:00 PM CST to January 10, 1:00 PM CST
Where
Gaines forecast zone
Reported by
Social Media
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

Five inches of snow was estimated to have fallen in Seagraves.

Heavy Snow, Dawson

When
January 10, 12:00 AM CST to 2:35 PM CST
Where
Dawson forecast zone
Reported by
Social Media
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

Nine inches of snow was estimated to have fallen in Lamesa.

Heavy Snow, Borden

When
January 10, 1:50 AM CST to 3:50 PM CST
Where
Borden forecast zone
Reported by
COOP Observer
Coordinates
32.744, -101.432 (the zone’s center; the record gives no point)

Seven and a half inches of snow was measured in Gail.

Heavy Snow, Scurry

When
January 10, 1:50 AM CST to 5:35 PM CST
Where
Scurry forecast zone
Reported by
Social Media
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

Snowfall totaling 3.8 inches was measured in Snyder.

Heavy Snow, Howard

When
January 10, 2:50 AM CST to 5:15 PM CST
Where
Howard forecast zone
Reported by
Social Media
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Four and a half inches of snow was estimated to have fallen in Big Spring.

Heavy Snow, Howard

When
January 10, 3:00 AM CST to 5:00 PM CST
Where
Howard forecast zone
Reported by
Social Media
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Snowfall totaling 6.8 inches was measured in Coahoma.

Heavy Snow, Mitchell

When
January 10, 3:00 AM CST to 5:30 PM CST
Where
Mitchell forecast zone
Reported by
Social Media
Coordinates
32.306, -100.921 (the zone’s center; the record gives no point)

Five and a half inches of snow was estimated to have fallen in Westbrook.

Heavy Snow, Mitchell

When
January 10, 6:00 AM CST to 3:30 PM CST
Where
Mitchell forecast zone
Reported by
Social Media
Coordinates
32.306, -100.921 (the zone’s center; the record gives no point)

Six inches of snow was estimated to have fallen in Colorado City.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939549, 939551, 939552, 939553, 939554, 939555, 939556, 939557.